×

zbMATH — the first resource for mathematics

Embeddings and immersions of tropical curves. (English) Zbl 1375.14212
Summary: We construct immersions of trivalent abstract tropical curves in the Euclidean plane and embeddings of all abstract tropical curves in higher dimensional Euclidean space. Since not all curves have an embedding in the plane, we define the tropical crossing number of an abstract tropical curve to be the minimum number of self-intersections, counted with multiplicity, over all its immersions in the plane. We show that the tropical crossing number is at most quadratic in the number of edges and this bound is sharp. For curves of genus up to two, we systematically compute the crossing number. Finally, we use our immersed tropical curves to construct totally faithful nodal algebraic curves via lifting results of Mikhalkin and Shustin.

MSC:
14T05 Tropical geometry (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amini, O., Baker, M., Brugallé, E., Rabinoff, J.: Lifting harmonic morphisms I: metrized complexes and Berkovich skeleta. Res. Math. Sci. arXiv:1303.4812 (2015) · Zbl 1327.14117
[2] Ardila, F; Klivans, C, The Bergman complex of a matroid and phylogenetic trees, J. Comb. Theory Ser. B, 96, 38-49, (2006) · Zbl 1082.05021
[3] Baker, M, Specialization of linear systems from curves to graphs, Algebra Number Theory, 2, 613-653, (2008) · Zbl 1162.14018
[4] Brodsky, S., Joswig, M., Morrison, R., Sturmfels, B.: Moduli of tropical plane curves. Res. Math. Sci. arXiv:1409.4395 (2015) · Zbl 1349.14043
[5] Baker, M., Len, Y., Morrison, R., Pflueger, N., Ren, Q.: Bitangents of tropical plane quartic curves. arXiv:1404.7568 (2014) · Zbl 1371.14067
[6] Baker, M., Payne, S., Rabinoff, J.: Nonarchimedean geometry, tropicalization, and metrics on curves. arXiv:1104.0320 (2011) · Zbl 06609386
[7] Castryck, W; Cools, F, Newton polygons and curve gonalities, J. Algebr. Comb., 35, 345-366, (2012) · Zbl 1376.14031
[8] Cools, F; Draisma, J; Payne, S; Robeva, E, A tropical proof of the brill-Noether theorem, Adv. Math., 230, 759-776, (2012) · Zbl 1325.14080
[9] Cheung, M.-W., Fantini, L., Park, J., Ulirsch, M.: Faithful realizability of tropical curves. arXiv:1410.4152 (2014) · Zbl 1404.14071
[10] Fejes-Tóth, L; Makai, E, On the thinnest non-separable lattice of convex plates, Stud. Sci. Math. Hung., 9, 191-193, (1974) · Zbl 0299.52010
[11] Gathmann, A; Kerber, M, A Riemann-Roch theorem in tropical geometry, Math. Z., 259, 217-230, (2008) · Zbl 1187.14066
[12] Gubler, W., Rabinoff, J., Werner, A.: Skeletons and tropicalizations. arXiv:1404.7044 (2014) · Zbl 1370.14024
[13] Hartshorne, R.: Algebraic Geometry, volume 52 of Graduate Texts in Mathematics. Springer, Berlin (1977) · Zbl 0367.14001
[14] Haase, C; Schicho, J, Lattice polygons and the number \(2i+7\), Am. Math. Mon., 116, 151-165, (2009) · Zbl 1193.14066
[15] Jensen, D., Payne, S.: Tropical independence I: shapes of divisors and a proof of the Giesker-Petri theorem. Algebra Number Theory 8(9), 2043-2066 (2014) · Zbl 1317.14139
[16] Mikhalkin, G, Enumerative tropical algebraic geometry in \({\mathbb{R}}^2\), J. Am. Math. Soc., 18, 313-377, (2005) · Zbl 1092.14068
[17] Maclagan, D., Sturmfels, B.: Introduction to tropical geometry. Graduate studies in mathematics, vol. 161. American Mathematical Society, Providence, RI · Zbl 1321.14048
[18] Mikhalkin, G., Zharkov, I.: Tropical curves, their Jacobians and theta functions. In: Curves and Abelian Varieties, vol. 465 of Contemp. Math., pp. 203-230. Am. Math. Soc. (2008) · Zbl 1152.14028
[19] Mikhalkin, G., Zharkov, I.: Tropical eigenwave and intermediate Jacobians. In: Homological Mirror Symmetry and Tropical Geometry, vol. 15 of Lecture Notes of the Unione Matematica Italiana, pp. 309-349. Springer, Berlin (2014) · Zbl 1408.14204
[20] Richter-Gebert, J., Sturmfels, B., Theobald, T.: First steps in tropical geometry. In: Idempotent Mathematics and Mathematical Physics, vol. 377 of Contemp. Math. Am. Math. Soc. (2005) · Zbl 1093.14080
[21] Richter, R.B., Salazar, G.: Crossing numbers. In: Beineke, L.W., Wilson, R. (eds.) Topics in Topological Graph Theory, vol. 128 of Encyclopedia Math. Appl., pp. 133-150. Cambridge University Press, Cambridge (2009) · Zbl 1197.05036
[22] Scott, PR, On convex lattice polygons, Bull. Aust. Math. Soc., 15, 395-399, (1976) · Zbl 0333.52002
[23] Shustin, E, A tropical approach to enumerative geometry, Algebra i analiz, 17, 170-214, (2005)
[24] Smith, G, Brill-Noether theory of curves on toric surfaces, J. Pure Appl. Algebra, 219, 2629-2636, (2015) · Zbl 1353.14042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.